Jump to content

Search the Community

Showing results for tags 'unstable'.



More search options

  • Search By Tags

    Type tags separated by commas.
  • Search By Author

Content Type


Forums

  • Support
    • Read This First
    • Introductions and updates
    • Tapering
    • Symptoms and self-care
    • Finding meaning
    • Relationships and social life
  • The commons
  • Current events
    • Events, controversies, actions
    • In the media
    • Success stories: Recovery from withdrawal
    • From journals and scientific sources

Find results in...

Find results that contain...


Date Created

  • Start

    End


Last Updated

  • Start

    End


Filter by number of...

Found 1 result

  1. Hey, everyone. Here's my introduction (I hope it's not too long): In 1994, at 19, I suffered panic attacks from being bullied in school and having cognitive errors in my thinking (perfectionism, negative self talk, etc.) My parents took me to a psychiatrist who told me I had a "chemical imbalance in my brain," prescribed me 80 mg of Prozac a day, and kicked me out the door. I received no therapy and from that day forward saw myself as a mental health patient. This diagnosis changed the course of my entire life. My Prozac took six weeks to kick in, and it brought with it a slew of side effects: generalized anxiety, hypervigilance (constant surveying the world and my body for signs of panic), stomach cramps, and irritable bowel syndrome. Like the proverbial boiling frog who doesn't notice the raising temperature, the side effects eased in to my life so slowly I thought they were a part of me and my "chemical imbalance." In essence I had a paradoxical reaction to the drug: it amplified my existing struggles but I had no idea my medication was the source. I was never told this was possible, nor was I told about the danger of trying to come off. The side effects made work outside the home, socializing, and dating extremely difficult because I was always afraid of the next wave of anxiety that would send me racing to the washroom. I watched my friends grow up and have careers, partners, and families, while I tried to buoy what was left of my self-esteem with self-help books and different therapists, none of who ever questioned the drug or the dosage. After two years of cognitive behavioral therapy to untwist the errors in my thinking, I tried coming off the drug under the supervision of my doctor in 2006 but the initial reduction of 20 mg every two weeks proved to be far too steep. When I reached zero I had a few days of bliss, then an absolute mental collapse. I developed akathisia and was unable to sit still and paced relentlessly and lost control of my emotions. I felt completely hollow and cried for no reason, all the while suffering from unspeakable anxiety. My parents debated admitting me to a hospital but was told that the doctors would check my medication levels then ask me to leave as there would be nothing they could do. I went to my psychiatrist who misdiagnosed my condition not as withdrawal but as depression and anxiety that the Prozac had been treating. Desperate not to lose my mind, I restarted the drug and lost another ten years to side effects. Two years ago I lowered my dose from 40 mg to 30 mg. Three days later I was to meet friends for dinner for as long as my anxiety would allow. I braced myself during the meal for the inevitable tsunami of mental anguish but what I felt instead was a mere ripple. I was stunned, then perplexed. When I realized what was happening and that the drug had been the cause, I burst into tears. Instead of racing home after the meal as I so often had in the past, my friends and I went to a movie. Over the past few months I've been easing off Prozac at 5 mg every six weeks. My quality of life improves with each reduction. My hypervigilance and anxiety all but vanished at 20 mg. At 15 mg I have become more social than I have ever been, and at 10 mg I feel like myself again - sort of. I've been on 10 mg of Prozac since May 9th, and I'm also on 50 mg of Seroquel. I want to get off the Prozac completely but I'm going to stay at 10 mg for at least three months until I know I'm stable. Though most of my anxiety is gone, I had a panic attack last week. I had an appointment with my psychiatrist yesterday over how much I've missed out on from the medication and cried through the whole thing. Naturally she was concerned that this might be a relapse of depression/anxiety, but I honestly feel better now than I ever did on the higher dose. So...that's me!
×

Important Information

By using this site, you agree to our Terms of Use.